Wyoming, 2016

Hail and Damaging Wind in Wyoming, September 23, 2016

September 23, 2016 · NWS CYS · 2 events in 1 county or zone

Thunderstorms produced large hail and damaging winds across Niobrara County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail and damaging winds across Niobrara County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 23, 12:51 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 23, 12:51 PM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
151 PM MDT FRI SEP 23 2016

.SHORT TERM...(This evening through Sunday night)
Issued at 215 PM MDT Fri Sep 23 2016

Active weather pattern across the CWA early this period with
showers and thunderstorms...some strong or even severe...along
with some mtn snows. All this in association with a strong upper
low currently beginning to lift northeast around the Utah/Wyoming
border. band of showers and a few storms now progressing into
central Wyoming and this will continue to move slowly east through
this evening with individual showers and storms in this band moving
quickly north. Some potential for a few strong to severe storms
the rest of this afternoon given modest CAPE values and good
shear. Strong winds the main threat given the fast speeds of any
storms with some marginally severe hail possible as well. Activity
will move into the high plains tonight as the upper low moves
northeast across Wyoming. On Saturday the upper low will move
over the northern plains with downsloping flow expected to dry
things out east of the mtns. Wrap-around moisture will bring some
rain and snow showers to western parts of the CWA with a few
inches of snow over the higher mtns mainly saturday morning. All
pcpn should end Saturday evening as the upper low moves over North
Dakota and the main trof axis moves by the area. Cool saturday
night with dry and mild weather on Sunday.

There also could be a relatively short period of stronger winds in
the wind-prone areas of southeast Wyoming Saturday morning. Will
hold off on a watch as speeds look marginal relatively localized
only for a short time. Still...some gusts around 50 mph possible.

.LONG TERM...(Monday through Friday)
Issued at 215 PM MDT Fri Sep 23 2016

A transition to warmer and drier weather is expected through most of
the extended forecast period as upper-level ridging builds back into
the area. The GFS and ECMWF both suggest a weak trough under-cutting
the ridge and lifting across the central Rockies on Wednesday and/or
Thursday, possibly resulting in isolated showers and
thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1121 AM MDT Fri Sep 23 2016

IFR conditions at KCDR are expected to improve to MVFR, and likely
VFR within the next hour. Scattered to numerous showers and storms
will develop this afternoon, and are expected to persist well into
the overnight hours. A few strong/severe thunderstorms could occur
today, with strong winds and large hail the primary hazards. Brief
MVFR/IFR ceilings and/or visibilities are possible w/heavier storm
activity. Ceilings between 3K-5K feet AGL are expected for most of
our terminals overnight, although MVFR/IFR conditions are possible
at KRWL. Widespread gusty winds are also likely across much of the
area today, especially over the Nebraska Panhandle where gusts may
approach 40-45 knots.

&&

.FIRE WEATHER...
Issued at 215 PM MDT Fri Sep 23 2016

Overall fire weather concerns expected to remain low through the
weekend into early next week. A cold front will move across the
district through this evening with a band of showers and
thunderstorms accompanying it. Breezy and cooler Saturday with
mild and mainly dry weather expected Sunday into early next week.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...CLH
AVIATION...CLH
FIRE WEATHER...RE
Hazardous weather outlook, Sep 23, 10:46 AM MST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1146 AM MDT FRI SEP 23 2016

NEZ003-019>021-054-055-WYZ101-103>106-109>119-241215-
BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1146 AM MDT FRI SEP 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA THIS
AFTERNOON INTO THIS EVENING. STORMS WILL BE MOST NUMEROUS EAST OF
THE LARAMIE RANGE. A FEW STORMS COULD BECOME STRONG EAST OF THE
LARAMIE RANGE WITH HAIL AND GUSTY WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-095-096-WYZ102-107-108-241215-
DAWES-NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-EAST PLATTE COUNTY-
GOSHEN COUNTY-
1146 AM MDT FRI SEP 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE AREA
THIS AFTERNOON INTO THIS EVENING. A FEW STORMS COULD BECOME SEVERE
WITH HAIL AND STRONG WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 23, 12:26 PM MST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
126 PM MDT FRI SEP 23 2016

WYZ114>116-232015-
SNOWY RANGE WY-SOUTH LARAMIE RANGE WY-LARAMIE VALLEY WY-
126 PM MDT FRI SEP 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY COUNTY UNTIL
215 PM MDT...

AT 126 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF HUTTON LAKE...OR 23 MILES SOUTHWEST OF
LARAMIE...MOVING NORTH AT 45 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LARAMIE...THE BUTTES...HUTTON LAKE...BOSLER...TIE CITY CAMPGROUND...
UNIVERSITY OF WYOMING WAR MEMORIAL STADIUM AND YELLOW PINE
CAMPGROUND.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 296 AND
325.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4164 10580 4143 10529 4100 10556 4100 10594
TIME...MOT...LOC 1926Z 195DEG 43KT 4100 10576

HAMMER
Special weather statement, Sep 23, 2:18 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
318 PM MDT FRI SEP 23 2016

WYZ103-106-107-232200-
NORTH LARAMIE RANGE WY-EAST PLATTE COUNTY WY-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
318 PM MDT FRI SEP 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PLATTE COUNTY UNTIL 400
PM MDT...

AT 318 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF IRON MOUNTAIN...OR 29 MILES SOUTH OF
WHEATLAND...MOVING NORTH AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WHEATLAND...BORDEAUX...CHUGCREEK...WESTVIEW CIRCLE...Y-O RANCH AND
SLATER.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 64 AND
80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHEASTERN WYOMING.

LAT...LON 4166 10504 4166 10527 4210 10525 4203 10466
TIME...MOT...LOC 2118Z 200DEG 32KT 4165 10518

HAMMER
Special weather statement, Sep 23, 2:27 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
327 PM MDT FRI SEP 23 2016

NEZ002-003-095-096-232215-
SOUTH SIOUX NE-NORTH SIOUX NE-DAWES NE-BOX BUTTE NE-
327 PM MDT FRI SEP 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SIOUX...SOUTHWESTERN
DAWES AND NORTHWESTERN BOX BUTTE COUNTIES UNTIL 415 PM MDT...

AT 326 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FLAHERTYS CORNER...OR 29 MILES NORTHWEST OF ALLIANCE...MOVING
NORTH AT 50 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CRAWFORD...WHITNEY LAKE...FLAHERTYS CORNER...
FORT ROBINSON CAMPGROUND...WHITNEY...FORT ROBINSON AND MARSLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
THE PANHANDLE OF NEBRASKA.

LAT...LON 4222 10325 4218 10349 4274 10382 4286 10324
TIME...MOT...LOC 2126Z 166DEG 44KT 4229 10340

HAMMER
Special weather statement, Sep 23, 2:28 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
328 PM MDT FRI SEP 23 2016

WYZ101>103-107-232215-
NIOBRARA COUNTY WY-NORTH LARAMIE RANGE WY-
CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY-
328 PM MDT FRI SEP 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CONVERSE...
SOUTHWESTERN NIOBRARA AND NORTHWESTERN PLATTE COUNTIES UNTIL 415 PM
MDT...

AT 328 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SIBLEY PEAK...OR 26 MILES NORTH OF WHEATLAND...MOVING NORTH AT
40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GLENDO...SIBLEY PEAK...TWO MOON CAMPGROUND AND GLENDO RESERVOIR.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 98 AND
130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHEASTERN AND EAST CENTRAL WYOMING.

LAT...LON 4229 10499 4234 10524 4280 10526 4270 10476
TIME...MOT...LOC 2128Z 193DEG 36KT 4242 10509

HAMMER
Local storm report, Sep 23, 3:17 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
417 PM MDT FRI SEP 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             CRAWFORD                42.69N 103.41W
09/23/2016  M1.75 INCH       DAWES              NE   TRAINED SPOTTER

            HAIL ENDED ABOUT 2 MINUTES PRIOR. NOW JUST RAAIN.

&&

DDEAL

The radar

The Rapid City radar (KUDX), 187 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Niobrara

When
September 23, 3:26 PM MST to 3:30 PM MST
Where
Niobrara County, 3.6 mi NNE of West Lance Creek to 3.05 mi SSW of (Lsk)lusk Airport
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.100, -104.670

Estimated 60 mph wind gusts downed tree limbs onto utility lines, with numerous power outages reported.

Hail, Niobrara

When
September 23, 3:30 PM MST to 3:31 PM MST
Where
Niobrara County, Lusk
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.760, -104.450

Quarter size hail was reported at Lusk.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654421, 654422.